Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 50, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 19, 2018, 4:57 PM CDT for Henry County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2018, 4:57 PM CDT (21:57 UTC)
- Expired
- May 19, 2018, 5:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 5:21 PM CDT | HAIL 0.88 | Deepwater, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 4:21 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1840 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
334
WUUS53 KEAX 192157
SVREAX
MOC083-192245-
/O.NEW.KEAX.SV.W.0050.180519T2157Z-180519T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
457 PM CDT SAT MAY 19 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southern Henry County in west central Missouri...
* Until 545 PM CDT.
* At 457 PM CDT, a severe thunderstorm was located near Deepwater, or
11 miles south of Clinton, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clinton, Deepwater, Coal, Brownington, Tightwad, La Due and Truman
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Truman Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3821 9392 3831 9401 3848 9352 3843 9351
3821 9353 3821 9354 3822 9356 3821 9357
3820 9356
TIME...MOT...LOC 2157Z 251DEG 33KT 3822 9373
HAIL...1.25IN
WIND...60MPH
$$
Grana2 follow-up statements
733
WWUS53 KEAX 192218
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
518 PM CDT SAT MAY 19 2018
MOC083-192245-
/O.CON.KEAX.SV.W.0050.000000T0000Z-180519T2245Z/
Henry MO-
518 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN HENRY COUNTY...
At 517 PM CDT, a severe thunderstorm was located 7 miles west of
Warsaw, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Deepwater, Coal, Brownington, Tightwad and Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Truman Lake, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3821 9392 3829 9387 3838 9351 3821 9353
3821 9354 3822 9356 3821 9357 3820 9356
TIME...MOT...LOC 2217Z 251DEG 33KT 3828 9350
HAIL...1.25IN
WIND...60MPH
$$
Grana024
WWUS53 KEAX 192239 RRA
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
539 PM CDT SAT MAY 19 2018
MOC083-192249-
/O.EXP.KEAX.SV.W.0050.000000T0000Z-180519T2245Z/
Henry MO-
539 PM CDT SAT MAY 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY WILL
EXPIRE AT 545 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Missouri.
LAT...LON 3821 9392 3829 9387 3838 9351 3821 9353
3821 9354 3822 9356 3821 9357 3820 9356
TIME...MOT...LOC 2239Z 251DEG 33KT 3833 9330
$$
GranaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:43 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 19, 2:43 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 243 PM CDT Sat May 19 2018 .Discussion... Issued at 236 PM CDT SAT MAY 19 2018 The main concern for the late afternoon and evening hours continues to be with the potential for strong to damaging winds and large hail across the local area, particularly for areas over eastern Kansas and and western Missouri. The complex forecast is beginning to come into resolution as depicted via visible satellite trends with multiple features in play. Widespread convection from this morning has worked to stabilize the environment in the near-term, though a gradual clearing has been noted across eastern Kansas and more recently, western Missouri. Synoptically speaking, a cold front is stretched across central Kansas with a stationary boundary draped from north central Kansas to northwestern Missouri. An inverted trough axis is also noted along an axis extending from the Texas Panhandle into west central Missouri. A weak mid-level shortwave is positioned over southwestern Nebraska as of the early afternoon. As the frontal boundary slowly pushes eastward driven by the overhead shortwave trough, the downstream trough axis will continue to pull northeastward into the local area. While these features should remain displaced overall, the merging of these features with time will result in the potential for organized convection late this afternoon into the evening hours. Expanding CU fields are noted ahead of the frontal boundary, while ongoing convection is noted along the trough axis to the southwest. The initial area to monitor will be across northeast KS and northwest MO as storms form near the cold front further west and advect into the area. While there remains some uncertainty on the amount of destabilization with which to work, steep mid-level lapse rates and adequate shear profiles may support the development of storms capable of producing large hail, strong winds, and perhaps an isolated tornado through the late afternoon and early evening. The second, perhaps more certain feature conducive to severe potential, is the inverted trough axis to the southwest. Strong 850 hPa flow will continue to expand into eastern KS and western MO this afternoon and evening. If the cold front is able to merge with this feature, there is greater potential for organized storms to develop after 5 to 6 PM, beginning near eastern KS and western MO, including the Kansas City Metro. With that said, strong flow near 700 hPa may effectively cap the environment, especially with consideration to the slower surface warming trend due to lingering morning storms. Thus, it is a conditional setup as to the amount of severity within this activity. Should organized convection form, there is the potential for large hail and strong winds, mainly east of I-35 and south of the Missouri River. Activity should quickly weaken to sub-severe thresholds later this evening as storms advance into central Missouri. Localized heavy rainfall and isolated flash flooding is also possible, as PWAT values approach 1.5 to 1.75 inches. Additional rain showers and thunderstorms will then redevelop late tonight into Sunday morning as an embedded disturbance advects overhead the LLJ, though no severe weather is expected heading into Sunday morning. Off and on rain chances will continue across the area through the afternoon before tapering off late Sunday evening as the PVA anomaly continues to advect downstream. There is some potential for isolated strong to severe storms across the eastern CWA during peak heating Sunday afternoon, though activity should not be as organized as compared to this evening. More seasonable temperatures are expected in the wake of the cold frontal passage Monday before a ridging pattern brings a return of above seasonable temperatures through much of next week. Off and on air mass type storm chances will also be present, which may temporarily limit some of the afternoon heating trends. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1220 PM CDT SAT MAY 19 2018 Mid-level cloud cover should begin to thin out during the afternoon hours before low-level moisture returns to the area this evening and overnight. There remains a chance for evening thunderstorm activity across the terminal sites until the early overnight hours. Some storms may produce gusty winds and large hail early in the event near sunset. In the wake of activity, ceiling heights will diminish as surface temps cool to saturation. May see some improvement by the mid-morning Sunday, though ceilings should not improve to VFR until Sunday afternoon at the earliest. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...Welsh
Hazardous weather outlook, May 19, 4:58 AM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 458 AM CDT Sat May 19 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 458 AM CDT Sat May 19 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Morning storms will continue to weakened this morning, but gusty winds and small hail will be possible with strong activity. Severe potential increases this afternoon with large hail, damaging winds, and a few isolated tornadoes possible. As storms merge later this evening and overnight, the severe weather threat will transition to more of a wind threat. Greatest threat for severe weather will be across eastern Kansas and western Missouri. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe threat will decrease by Sunday morning as overnight system moves east and weakens. Storms may redevelop by Sunday afternoon and a few strong storms likely across east-central Missouri. Periodic rain and thunderstorm chances will continue through much of the upcoming week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:45 AM CDT | Dense Fog Advisory | EAX | Adair, Cooper, Howard, Macon, Randolph, Schuyler | 5 hr |
| May 19, 7:13 AM CDT | Special Weather Statement | EAX | Bates | 47 min |
| May 19, 7:56 AM CDT | Special Weather Statement | EAX | Henry | 34 min |
| May 19, 4:38 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 37 min |
| May 19, 5:32 PM CDT | Special Weather Statement | EAX | Bates | 43 min |
| May 19, 6:59 PM CDT | Special Weather Statement | EAX | Cooper, Pettis | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.